Thunderstorm Wind, Boone
- When
- May 23, 11:14 PM CST
- Where
- Boone County, 4 mi E of Albion
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.700, -97.922
A 66 miles per hour wind gust was recorded on a personal weather station.
Upper-air analysis showed a trough over the northern Rockies the evening of May 23rd. That night, this trough ejected out into the central and northern Great Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Upper-air analysis showed a trough over the northern Rockies the evening of May 23rd. That night, this trough ejected out into the central and northern Great Plains. At the surface, a low-pressure developed in western South Dakota. Extending south and southwest of this surface low into Colorado was a cold front. A secondary low-pressure center was noted in northwestern Kansas where the surface cold front intersected a dry line that extended south into western Texas. |Shortly after midnight, a line of severe thunderstorms along this cold front moved into the OAX CWA. From 05 UTC through 10 UTC, this line of storms brought widespread severe wind gusts up to 110 miles per hour and 17 spin-up tornadoes across eastern Nebraska and western Iowa. These storms continued to be severe and tornadic through the morning of the 24th, later being classified as a derecho. |Troughing over the western CONUS continued to bring southwesterly flow aloft the region even behind this first trough. By the evening of the 25th, another shortwave trough had amplified over the Great Basin and had shifted over the Rocky Mountains. Ahead of this disturbance, a low-pressure developed in northwest Kansas, with a warm front extending east-southeast across northern and eastern Kansas. The evening of the 25th, scattered strong to severe thunderstorms developed across this frontal zone in northern Kansas and generally tracked to the east-northeast. As such, scattered thunderstorms moved into southeast Nebraska after 9 PM CDT. While largely remaining below severe limits, severe straight-line winds were observed along the south and east side of the Omaha metro as a thunderstorm tracked from western Otoe into eastern Pottawattamie County. It was estimated wind gusts reached as high as 70 miles per hour with this storm, with power outages being reported due to the winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 5:14 PM CST, 6 hours earlier. Its key messages:
Area Forecast Discussion
National Weather Service Omaha/Valley NE
614 PM CDT Thu May 23 2024
.KEY MESSAGES...
- A line of strong to severe thunderstorms is expected to
move through this evening into early Friday (80-90% chance).
Damaging winds and localized flooding will be the primary
threats, but large hail and tornadoes will be possible.
- A flood watch has been issued for tonight into Friday morning
in areas that have recently received heavy rainfall. Even
relatively small amounts of rain in those areas could cause
issues.
- Minor flooding continues along portions of the Missouri
River. With increasing chances for heavy rain tonight, area
rivers and streams could rise to flooding levels again in the
coming days.
- Additional storm chances through Memorial Day weekend,
especially Saturday evening and Sunday. Severe weather could
be possible at times, but confidence in exact timing and
location is low.
&&
.DISCUSSION...
Issued at 358 PM CDT Thu May 23 2024
Fairly quiet early this afternoon, though a bit breezy, with
southeast winds gusting around 30 mph at times. Temperatures as of 3
PM were in the mid 70s to lower 80s.
Otherwise, the main story was a shortwave trough/cutoff low over WY
that will push east into the Dakotas this evening while a cold front
slides through the area, interacts with an unstable air mass, and
leads to a line of strong to severe storms. There could also be a
few showers and storms in southeast NE/southwest IA this evening (7-
10 PM) as moisture transport begins to ramp up and point into the
area, but the main line of storms doesn't look to move into our
coverage area until 11 PM or later. While current SPC mesoscale
analysis suggests very little instability in our area, that will
change quickly as the aforementioned moisture transport/low level
jet ramp up, with guidance indicating MUCAPE values in the 2000 to
3000 J/kg range across the area and similar ML/SBCAPE values not
lagging much farther south. Vertical shear profiles suggest storms
should stay organized, though the strongest deep layer shear looks
to lag behind the front and 0-3 km shear vectors aren't exactly
perpendicular to the line and are just under 30 kts, suggesting the
line could have a tendency to gust out and weaken in some locations.
On the other hand, 0-1 km shear is quite strong with impressive low
level hodograph curvature suggesting an enhanced tornado potential
along bowing segments that are oriented more perpendicular with the
0-3 km shear vectors and can become surface-based. So think the
biggest threat with this line will be damaging winds and localized
flooding (more on that soon), but can't rule out some short-lived
tornadoes and large hail.
Regarding the rain/flood potential, the aforementioned low level
moisture transport looks quite impressive and with precipitable
water values in the 1.5 to 1.75 inch range and warm cloud depths
near 3500 m, expect some efficient rain-producing storms. In
addition, latest CAM guidance suggests the southern end of the line
of storms is trending toward being oriented more west to east,
indicating some potential for training thunderstorms. Unfortunately,
this could take place in locations where we recently received 3 to
7+ inches of rain where it wouldn't take much to lead to further
flooding problems. Therefore, elected to issue a flood watch for
those areas that are most vulnerable to heavy rain, though much more
(maybe even all) of the area is expected to see at least some rain
overnight into early Friday.
Storms should exit to the east by 7-8 AM and give way to a fairly
sunny, but breezy day with highs in the upper 60s to lower 70s and
northwest winds gusting 20 to 30 mph. For the holiday weekend, we
should stay dry for a good chunk of Saturday, but shower and storm
chances return by the late afternoon/evening as a surface low tracks
east across KS and a warm front sneaks north into the forecast area.
There will be a threat for severe weather of all types in the
vicinity and south of the warm front, but questions still remain on
just how far north it makes it. As it stands, highest chances look
to remain south of Interstate 80, but definitely worth monitoring
the forecast, especially if you have outdoor plans.
Showers and a few storms could linger into Sunday, though there
could be some dry periods during the day as well. Guidance then
suggests we see some quick moving shortwave energy slide southeast
through the area sometime Sunday night/Monday bringing yet another
shot of some showers and storms. There remains quite a bit of spread
heading into the early/middle of next week, but there could be a
brief drier period sometime Monday-Wednesday as upper level ridging
approaches. However, overall long term consensus is that we could
stay fairly active with at least shower chances and highs mostly in
the 70s...very spring-like.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 611 PM CDT Thu May 23 2024
Southeast winds at 15 to 25 knots at TAF issuance. Thunderstorms
appear to be the main concern, impacting all TAF sites. KOFK
06-08z, and KOMA/KLNK 08-10z. Storms have the capability of wind
gusts to 45 knots, but could be locally higher. Will update
TAFs accordingly if winds in excess of 50 knots or any hail is
expected, which is a possibility at any of the TAF locations.
Winds eventually shift to the northwest behind the front by
12-15z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch from 10 PM CDT this evening through Friday morning
for NEZ033-034-042>045-050>053.
IA...Flood Watch from 10 PM CDT this evening through Friday morning
for IAZ043-055-056-069.
&&
DISCUSSION...CA
AVIATION...DeWaldHazardous Weather Outlook National Weather Service Omaha/Valley NE 403 PM CDT Thu May 23 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-241200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 403 PM CDT Thu May 23 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday Flooding will be possible along the Missouri River downstream from Plattsmouth. There is a 80 to 90 percent chance of thunderstorms late this evening and overnight, with a 20 to 40 percent chance of severe storms. Damaging winds and flooding will be the primary threats, but there could also be some large hail and tornadoes. A flood watch is in effect into Friday morning for areas that have recently received heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday night through Thursday Additional spotty thunderstorm chances are in the forecast periodically Friday through Monday over the Memorial Day weekend. Severe weather potential returns Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and overnight.
The Omaha radar (KOAX), 136 km away, was scanning. The volume nearest the first event began at 05:11 UTC.
47 thunderstorm wind, 13 tornado, 1 funnel cloud, 1 hail. Local standard time, as filed.
A 66 miles per hour wind gust was recorded on a personal weather station.
This tornado developed about 3 miles east of Tarnov, knocking over center pivots and grain storage bins as it crossed agricultural fields. The tornado continued moving east across Platte County, damaging the outbuildings of a goat farm, and producing high-end EF-0 damage. The tornado moved east to damage the farmhouse, outbuildings and trees of another goat farm, producing EF-1 damage. The tornado then moved slightly north of east tracking into Colfax County. Peak winds during this segment of the tornado track were estimated to be 100 miles per hour. The maximum path width for this segment was measured to be 700 yards, with an average width estimated at 200 yards.
The Columbus ASOS recorded a 61 miles per hour wind gust. The time of the wind gust has been corrected from the preliminary time in the LSR database.
A tornado tracked from the north side of the Columbus airport, across open fields to the east. Several wooden power poles were snapped along 3rd Avenue. Winds north of the track were out of the NW and winds at the Columbus AWOS, south of the track, were out of the SSW. Peak estimated winds for this tornado were 100 miles per hour. The max path width was measured at 50 yards, with an average width estimated to be 50 yards as well.
A 58 miles per hour wind gust was recorded on a personal weather station.
This is a continuation of the EF-1 tornado from Platte County. After moving into Colfax County, the roof of a large livestock barn was damaged, producing EF-1 damage. The tornado dissipated in an agricultural field about 5.5 miles southeast of Leigh. The peak winds and width of the tornado in this segment were 107 miles per hour and 250 yards respectively. The average width was estimated to be 100 yards for this segment as well.
This tornado developed 3 miles southwest of Howells, where it damaged a grain bin and flipped a center pivot. It moved northeast across agricultural fields between County Road T and County Road U. As it crossed County Road 14 it snapped several wood power poles. The tornado continued tracking northeast crossing near the intersection of County Road 15 and County Road V, about 1.5 miles southeast of Howells. The tornado's width varied from from one-tenth to one-third of mile along its track. Straight line wind damage from the descending rear inflow jet was found south of the track. Peak estimated winds for this tornado were at 100 miles per hour. The maximum width was measured at 400 yards, with an average width estimated at 150 yards.
A 60 miles per hour wind gust was recorded on a personal weather station.
The office received a public report of branches down and trees snapped just south of Utica, Nebraska.
This tornado was a very brief spin-up causing minor damage to a center pivot. The peak winds in this tornado were estimated to be at 70 miles per hour. The maximum width was measured to be 20 yards with an estimated width also at 20 yards.
A 66 miles per hour wind gust was measured by NDOT station E0651.
An intense corridor of straight-line wind damage occurred in the town of Snyder just before 2 AM on the morning of 5/24. A damage survey in the town reveals numerous large trees snapped and uprooted through the town. Several power poles were also snapped on the east side of town. An EF-0 tornado developed just east of town embedded in the broader swath of straight-line wind damage.
The Snyder Fire Department reported a funnel cloud that passed over the top of the town.
A brief tornado developed just south of Prenzlow Meat Factor, damaging outbuilding and both snapping and uprooting pine trees. The tornado continued east, flipping and mangling a center pivot before dissipating. The peak winds in this tornado were estimated to be 85 miles per hour. The maximum width of the tornado was measured to be 75 yards with the average width estimated to be 30 yards.
A 60 miles per hour wind gust was measure by a personal weather station.
A 63 miles per hour wind gust was recorded on a personal weather station.
Straight line winds blew microwave dishes off of a radio tower just west o the town of Hooper.
A 69 miles per hour wind gust was measured by a personal weather station.
A 66 miles per hour wind gust was measured by a personal weather station.
This was a very brief spin-up that caused tree damage near the Woodcliff Lake community. The peak estimated winds were 75 miles per hour. The maximum path width was measured at 20 yards, with an average of 20 yards as well.
An NWS Employee reported a large branch blown down on the northwest side of Fremont.
A 67 miles per hour wind gust was measured on a personal weather station.
Straight-line winds that impacted the town of Wilbur just after 2 AM the morning of 5/24 resulted in shingles torn off of a roof and widespread tree damage in the town.
A 61 miles per hour wind gust was recorded and relayed to the office by amateur radio.
The office received a public report of a roof blown off of an outbuilding.
This tornado was a brief spin-up that caused damage to trees and powerlines on County Road 6, 3 miles northwest of Ashland. The peak winds in this tornado were estimated to be 76 miles per hour. The maximum path width and average path width for this tornado were both 60 yards.
A 72 miles per hour wind gust was measure don a personal weather station.
A 67 miles per hour wind gust was measured on a personal weather station.
A 64 miles per hour wind gust was measured on a personal weather station.
A storm chaser reported widespread tree damage with numerous branches down across Highway 66.
This tornado touched down near the intersection of County Road 22 and County Road 15 where trees in the area had several branches broken off. As the tornado continued northeast, several power poles and trees were damaged along its path. This tornado dissipated near the intersection of County Road P20 and County Road 21. The maximum winds in this tornado were estimated to be at 80 miles per hour. The max path width was measured to be 60 yards with an estimated average width at 50 yards.
This tornado touched down at the intersection of US Highway 30 and Highway 133. As it tracked northeast into the south side of Blair, numerous trees were topped or had several branches broken off. This tornado dissipated at the intersection of South Street and South 10th Street. The peak estimated winds in this tornado were 74 miles per hour. The maximum width and average width of this tornado were determined to be 60 yards.
Emergency Management relayed a report of a 70 mph wind gust recorded in the town of Macy.
A 68 miles per hour wind gust was measured by a personal weather station.
A 67 miles per hour wind gust was measured on a personal weather station.
The office received a public report of numerous trees down on Capehart Road between 192nd and 180th Street.
The office received a public report of several trees blown down.
This brief tornado damaged powerpoles along Capehart Road approximately 2 miles southeast of Gretna. Peak winds in this tornado were estimated to be at 79 miles per hour. The max path width and average path width were both 50 yards for this tornado.
A 72 miles per hour wind gust was measured on a personal weather station.
A 70 miles per hour wind gust was reported by the Emergency Manager.
A large tree was reported down on Normal Boulevard, just north of South Street.
A 60 miles per hour wind gust was recorded on a personal weather station.
This very brief tornado near Shadow Lake Elementary produced minor damage to homes and damaged numerous trees in the neighborhood. Some fences were also damaged. Peak winds in this tornado were estimated to be at 79 miles per hour. The maximum path width and average path width for this tornado were both 60 yards.
A 63 miles per hour wind gust was recorded on a personal weather station.
A 62 miles per hour wind gust was recorded on a personal weather station.
This tornado developed just south of Looking Glass Park and damaged a couple of trees. The tornado quickly move northeast over Offutt Air Force Base damaging several trees, overturning an enclosed trailer, and causing minor roof damage to a building. The tornado then continued northeast until ending in Old Towne Bellevue. Peak winds in this tornado were estimated to be at 80 miles per hour. The maximum track width was estimated to be at 300 yards, with an average width estimated at 100 yards.
Broadcast media reported powerlines down at the intersection of Pacific and 32nd Street.
The office received a public report of a large tree down on a house.
A 63 miles per hour wind gust was recorded at the ASOS station at Eppley Airfield.
An 82 miles per hour wind gust was recorded on a personal weather station.
The office received a report of a large tree uprooted from the public. A subsequent storm damage survey also found a farm outbuilding that had a damaged roof.
Approximately 10 minutes of severe wind gusts were reported at KOFF. The peak wind gust measured by the station was 68 miles per hour.
A 58 miles per hour wind gust was reported by a trained spotter.
The office received a report of siding torn off the side of a home.
The office received a public report of several large branches down.
Emergency Management relayed a report of doors blown off a farm outbuilding. A subsequent damage survey found this was due to straight-line winds, estimated to be at 83 miles per hour.
A 58 miles per hour wind gust was recorded on a personal weather station.
A 58 miles per hour wind gust was recorded on a personal weather station.
Emergency Management reported quarter sized hail.
The office received a public report of several 1 to 3 inch tree limbs down in a neighborhood.
The ASOS station at Eppley Airfield measured a 64 miles per hour wind gust.
The office received a report from the public estimating 60 to 70 mph wind gusts. Power was knocked out across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyThe tornado archive for Nebraska, 2024Warnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181079, 1181237, 1181080, 1181240, 1181081, 1181238, 1188223, 1181082, 1181083, 1181261, 1181084, 1181096, 1181092, 1181249, 1181094, 1181100, 1181099, 1181101, 1181102, 1181256, 1181104, 1181105, 1181106, 1181107, 1181108, 1181263, 1181110, 1181111, 1181112, 1181121, 1181257, 1181259, 1181113, 1181114, 1181115, 1181116, 1181125, 1181264, 1181117, 1181118, and more.